Texas, 2018Hail in Texas, April 24, 2018
April 24, 2018 · NWS LUB · 1 event in 1 county or zone
Late in the afternoon of the 24th, isolated thunderstorms developed across the southern South Plains near a cold front/dryline triple point. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late in the afternoon of the 24th, isolated thunderstorms developed across the southern South Plains near a cold front/dryline triple point. One of these thunderstorms became severe with hail to the size of quarters between Lorenzo (Crosby County) and Idalou (Lubbock County) along U.S. Highway 62/82.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 24, 5:53 PM CST, 17 minutes earlier.
Area forecast discussion, Apr 24, 5:53 PM CST, 17 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Lubbock TX
653 PM CDT Tue Apr 24 2018
.AVIATION...
Nearby strong to severe thunderstorm just east-southeast of KLBB
at the start of this TAF. Solutions agree that activity will pull
gradually east of KLBB but we retained a VCTS at KLBB for a few
more hours. Cumulus field near KCDS and KPVW doesn't appear
bubbling much and solutions keep convection away for much of the
evening anyway, so removed VCTS for the evening at these sites.
Cold front also moving southward and we timed arrival close to the
latest HRRR trends - a little quicker than the previous set - and
also upped wind speeds. Low cloud deck and increasing showers
coverage later tonight also timed a little more closely to HRRR
trends though this will likely need adjustment by if not earlier
than the next TAF issuance. Mostly MVFR seems favored but deck may
drop near 1000 feet briefly later tonight at both KLBB and KPVW.
So, forecast will try to remain fluid to this quickly changing
environment and we will adjust to the confident trends we see
during the evening. RMcQueen
&&
.PREV DISCUSSION... /issued 328 PM CDT Tue Apr 24 2018/
DISCUSSION...
Dynamic weather remains on tap through the night with the
potential for a low end severe event early this evening, gusty
post-frontal winds, and a more widespread precipitation
overnight. The forecast area remains just downstream from a low
amplitude upper level ridge that is centered over New Mexico while
further north from the Great Salt Lake to South Dakota lies an
upper level trough with a closed low at its eastern end near the
South Dakota/Nebraska line. During the next 24 hours or so the
upper ridge will squeezed westward by the upper trough toward a
higher amplitude ridge that will form over the Great Basin toward
southern California. The upper trough/low will rotate to the
south-southeast across the central Plains on Wednesday exiting
toward the lower Mississippi Valley tomorrow evening while
upstream another trough takes shape over the Dakotas.
In the very near term the focus remains on thunderstorm potential
with the possibility of some isolated severe. Surface analysis and
radar imagery clearly showing a low near Brownfield with north
winds to the west and northwest of Lubbock, hot and dry southwest
winds to the southwest of the low and more backed and humid flow
to the east and northeast of the low. The expected convective
temperature of 88F seems to be working out well with elevated
radar echoes developing with cumulus congestus southwest of
Lubbock. CAM's have been consistent with developing this
convection into thunderstorms as they move into better low level
moisture vicinity Tahoka to Post then progressing it in a general
eastward direction with potential for a northeasterly directed
storm split and potential for supercell development southern
Rolling Plains as indicated by progged Supercell Composite values
in excess of 4 from SPC analysis pages. Isolated strong wind gusts
remain possible particularly early in with the high-based echoes,
transitioning to more of a hail threat as storms hit better
moisture. However, of note is that for now surface moisture is
under-performing relative to the model progs by a few degrees
Fahrenheit. This will have some ramifications on CAPE, but mixed
level values should still exceed 1000 J/kg in this area of
concern.
About the time the thunder winds down (02-04Z) a strong cold
front that is located across the northern Texas Panhandle mid-
afternoon will push quickly through the forecast area with 20-30
mph expected. There is a good chance of slightly higher wind
speeds along the NM state line correlated with strongest progged
post-frontal pressure rises. Will issue a Wind Advisory for most
of the night there.
The third issue of the night is additional precipitation
potential. The upper trough/low to our north will move southward
bringing its own mid level moisture with. Model progs support
robust isentropic lift over the frontal surface in advance of the
upper trough. This will lead to increasing showers across the
forecast area, still favoring the eastern half of the forecast
area, but also the possibility of extending toward eastern New
Mexico. Of interest is the amount of elevated instability progged
to develop after 06z with some indications of CAPE in excess of
1000 J/kg supporting the idea of additional thunder late tonight.
Isentropic lift and mid level moisture will move quickly eastward
after sunrise Wednesday with precip ending from NW to SE followed
by clearing in a similar direction later in the morning.
Beyond Wednesday things do not look nearly as dynamic. The next
upper trough mentioned above will drive a cold front into the
region Thursday afternoon or evening, but the window for any
meaningful low level moisture return looks negligible and have
pulled precip mention. Heading into the weekend the upper trough
across the eastern CONUS is replaced by ridging with increased
cyclonic flow across the western CONUS, the Pacific NW initially,
building southward Monday. This pattern will bring the potential
for diurnally-driven dryline type convection possibly as early as
Saturday but with a bit better confidence Saturday through
Tuesday.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 AM CDT Wednesday for TXZ021-027-033-039.
&&
99/99/05
Hazardous weather outlook, Apr 24, 2:47 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
347 PM CDT Tue Apr 24 2018
TXZ021>044-252100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
347 PM CDT Tue Apr 24 2018
This Hazardous Weather Outlook is for portions of northwest Texas
and the Panhandle of Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms developing in the vicinity of
surface low pressure will spread eastward from areas to the south
of Lubbock toward the Rolling Plains. These thunderstorms will
initially have the potential for wind gusts to 65 mph, and will
add the potential for hail to the size of golfballs as they move
into better low level moisture across and adjacent to the southern
Rolling Plains. The greatest risk of severe weather will be south
of a Lubbock to Paducah line.
Gusty north to northeast winds will develop behind a cold front
tonight. The strongest winds are expected near the New Mexico
state line from Friona and Bovina southward to Plains and Denver
City. A Wind Advisory has been issued for this area from 8 PM to 5
AM.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm chances, and the risk of severe weather, may increase
Sunday into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon and evening.
Hail, Lubbock
- When
- April 24, 6:10 PM CST
- Where
- Lubbock County, 5.31 mi NNE of Acuff
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.667, -101.575
Hail up to the size of quarters was reported at a gasoline station along U.S. Highway 62/82 between Lorenzo and Idalou. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, April 24, 20185 events
- Marine Hail in South Atlantic Coastal Waters, April 24, 20181.75 in hail · 3 events
- Hail and Damaging Winds in North Carolina, April 24, 2018$3,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 24, 20182 events
- Hail in Florida, April 24, 20181.75 in hail · 2 events
- Drought in New Mexico, April 24 to 30, 20182 events
- Flooding in Ohio, April 24 to 25, 2018$3,000 · 2 events
- Drought in Florida, April 24 to 30, 20181 event
- High Wind in Alaska, April 24, 201890 kt wind · 1 event
- Hail in Florida, April 24, 20180.75 in hail · 1 event
- Damaging Wind in North Carolina, April 24, 201850 kt wind · 1 event
- Waterspout in Gulf of Mexico, April 24, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742377.